Number Theory pp 251-275 | Cite as

Special Values of Zeta-Functions of Fermat Varieties over Finite Fields

  • Noriko Yui
Conference paper


Special values of the zeta-functions of Fermat varieties over finite fields at integral arguments are computed. Guided by a series of conjectures by Lichtenbaum and Milne, and by Shioda, arithmetical and geometrical interpretations of these special values are discussed.


Finite Field Cohomology Group Newton Polygon Hodge Number Prime Degree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Iwasawa, K., A note on Jacobi sums, Symposia Math. 15 (1975), pp. 447–459.MathSciNetGoogle Scholar
  2. [2]
    Lichtenbaum, S, Values of zeta-functions at non-negative integers, in Number Theory, Lecture Notes in Mathematics 1068, Springer-Verlag 1984, pp. 129–138.Google Scholar
  3. [3]
    Lichtenbaum, S.,The construction of weight-two arithmetic cohomology , Invent. math. 88 (1987), pp. 183–215.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Mazur, B., Eigenvalues of Frobenius acting on algebraic varieties over finite fields, Proc. Symposia in Math. 29 (1975), pp. 231–261.MathSciNetCrossRefGoogle Scholar
  5. [5]
    Milne, J.S., On a conjecture of Artin and Tate, Ann. of Math. 102 (1975), pp. 517–533.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Milne, J.S., Values of zeta-functions of varieties over finite fields. Amer. J. Math. 108 (1986), pp. 297–360.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Milne, J.S., Motivic cohomology and values of zeta-functions, Compositio Math. 68 (1988), pp. 59–102.MathSciNetzbMATHGoogle Scholar
  8. [8]
    Pinch, R., and Swinnerton-Dyer, H.P.F., L-functions in Arithmetic, Proc. 1989 Durham Symposium, J. Coates and M. Taylor (eds.), Cambridge University Press, to appear.Google Scholar
  9. [9]
    Ran, Z., Cycles of Fermat hyper surfaces, Compositio Math. 42 (1981), pp. 121–142.MathSciNetGoogle Scholar
  10. [10]
    Schoen, Chad., Cyclic covers of Pbranched along v + 2 hyperplanes and the generalized Hodge Conjecture for certain abelian varieties, in Lecture Notes in Mathematics 1399, Springer-Verlag 1990, pp. 137–154.Google Scholar
  11. [11]
    Shioda, T., and Katsura, T., On Fermat varieties, Tôhoku J. Math. 31 (1979), pp. 97–115.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Shioda, T., The Hodge conjecture and the Tate conjecture for Fermat varieties, Proc. Japan Academy 55 (1979), pp. 111–114.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Shioda, T., Some observations on jacobi sums, Advanced Studies in Pure Math. Galois Representations and Arithmetic Algebraic Geometry, 12 (1987), pp. 119–135.MathSciNetGoogle Scholar
  14. [14]
    Shioda, T., The Hodge conjecture for Fermat varieties, Math. Ann. 245 (1979), pp. 175–184.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Suwa, N., and Yui, N., Arithmetic of Fermat Varieties I : Fermat motives and p-adic cohomologies, MSRI Berkeley Preprint 1988.Google Scholar
  16. [16]
    Tate, J., Algebraic cycles and poles of zeta-functions, Arithmetical Algebraic Geometry, ed. O.F.G. Schilling, Harper and Row, New York (1965), pp. 93–100.Google Scholar
  17. [17]
    Tate, J., On a conjecture of Birch and Swinnerton-Dyer and a geometric analogue, in Dix Exposés sur la Cohomologie des Schémas, North-Holland, Amsterdam 1968, pp. 189–214.Google Scholar
  18. [18]
    Weil, A., Numbers of solutions of equations in finite fields, Bull. Amer. Math. Soc. 55 (1949), pp. 497–508.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Weil, A., Jacobi sums as Grossencharaktere, Trans. Amer. Math. Soc. 74 (1952), pp. 487–495.MathSciNetGoogle Scholar
  20. [20]
    Yui, N., On the norms of algebraic numbers associated to Jacobi sums, Preprint 1990.Google Scholar
  21. [21]
    Yui, N., and Gouvêa, F., Arithmetic of diagonal hypersurfaces over finite fields, in preparation.Google Scholar

Copyright information

© Springer Science+Business Media New York 1991

Authors and Affiliations

  • Noriko Yui
    • 1
  1. 1.Department of Mathematics and StatisticsQueen’s UniversityKingstonCanada

Personalised recommendations